5.08.2010

The “No Side Effects” Side Effects

radioactive womanI called my PCP because the swelling and pain hasn’t gone away after finishing the antibiotics [read: not an infection] and its on the right side now….  I am now scheduled to see an ENT specialist – hopefully they have expertise in people who have thyroid cancer and have had relatively high doses of Radioactive Iodine (aka RAI). 

Since the swelling first started, I have been researching causes and specifically have found information on salivary gland problems after RAI. First I found THIS on www.thyca.org the Thyroid Cancer Survivor’s Association site.  It describes pretty much exactly what happens to me.  I also found an article from the Journal of the American Dental Association that discusses the damage done by RAI:

Reports indicate that 69 percent of patients who receive 100 to 200 millicuries of 131I will develop salivary gland dysfunction within three months as evidenced by scintigraphy…

In the months after 131I treatment, many patients complain of obstructive parotitis that may be unilateral or bilateral. The obstructive symptoms—swelling and pain—develop owing to salivary retention. Inflammation of the ductal wall and shedding of inflammatory debris into the ductal lumen combine to narrow the lumen, obstruct salivary flow and cause swelling. When patients eat, the symptoms are accentuated, particularly in the parotid glands, in which the secretions increase and are retained. Continued exacerbations can cause further damage to the gland.

Last time I checked, 69% is more than half of the patients out there who get RAI [btw I had 200mCi’s as my treatment dose]… I’m 6-7mos out from my treatment and am just starting to deal with this.  I was just feeling like I could breathe again and put it all behind me… Today it hurt to even brush my teeth. 

At this point I don’t think any doctor knows what they are talking about because after all the side effects I had after my treatment dose and the slight side effects after my scan dose and now this craziness… Their description of “no side effects” is total crap.

No comments:

Post a Comment

Whatcha Thinkin'?